Alert archive / Washington / River Flood Warnings in 2012

River Flood Warning 20, NWS Seattle, WA

March 29, 2012Mason County, Washington

NWS Seattle, WA issued this river flood warning at Mar 29, 2012, 9:50 AM PDT for Mason County, Washington. It took effect at Mar 29, 2012, 1:08 PM PDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Mar 29, 2012, 9:50 AM PDT (16:50 UTC)
In effect from
Mar 29, 2012, 1:08 PM PDT
Expired
Mar 30, 2012, 5:45 AM PDT
In force
17 hr
Issued by
NWS Seattle, WA
Flood severity
Minor

County Mason County, WA

The radar

The Langley Hill radar (KLGX), 74 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Skokomish River near Potlatch (SRPW1). The gauge peaked at 16.58 ft at Mar 29, 2012, 5:00 PM PDT.

actionminormoderatemajor141516171803/2903/3003/31
Action stage
15 ft
Minor stage
16.5 ft
Moderate stage
17.5 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12061500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

598 
WGUS46 KSEW 291650
FLWSEW
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
950 AM PDT THU MAR 29 2012

...THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A FLOOD WARNING
FOR THE FOLLOWING RIVERS IN WASHINGTON...

  SKOKOMISH RIVER NEAR POTLATCH AFFECTING MASON COUNTY.

.FLOOD BULLETIN NO. 1

HEAVY RAIN OVER THE SOUTHERN OLYMPICS LAST NIGHT AND THIS MORNING WILL
DRIVE THE SKOKOMISH RIVER TO FLOOD STAGE EARLY THIS AFTERNOON. THE
RIVER WILL CREST JUST SLIGHTLY ABOVE FLOOD STAGE WITH ONLY MINOR
FLOODING FORECAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS...VANS...OR TRUCKS THROUGH FLOODED AREAS. THIS IS 
THE CAUSE OF MOST FLOOD RELATED DEATHS IN WASHINGTON.

&&

WAC045-300150-
/O.NEW.KSEW.FL.W.0020.120329T2008Z-120330T0902Z/
/SRPW1.1.ER.120329T2008Z.120329T2100Z.120330T0002Z.NO/
950 AM PDT THU MAR 29 2012

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A 

* FLOOD WARNING FOR 
  THE SKOKOMISH RIVER NEAR POTLATCH
* FROM THIS AFTERNOON TO LATE TONIGHT.
* AT  9:30 AM THURSDAY THE STAGE WAS 16.2 FEET.
* FLOOD STAGE IS 16.5 FEET.
* MINOR FLOODING IS FORECAST. 
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE AROUND 1 PM 
  THURSDAY AND CREST NEAR 16.6 FEET AROUND 2 PM THURSDAY. THE RIVER 
  WILL FALL BELOW FLOOD STAGE THIS EVENING.
* IMPACT...AT 16.5 FEET...THE SKOKOMISH RIVER WILL CAUSE WIDESPREAD 
  FLOODING OF PASTURE LANDS...WITH WATER FLOWING QUICKLY OVER WEST 
  BOURGAULT ROAD AND SKOKOMISH VALLEY ROAD.

$$
BURKE
WEATHER.GOV/SEATTLE
3 follow-up statements
089 
WGUS86 KSEW 300018
FLSSEW
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
518 PM PDT THU MAR 29 2012

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN 
WASHINGTON...
 
  SKOKOMISH RIVER NEAR POTLATCH AFFECTING MASON COUNTY. 
 
.FLOOD BULLETIN NO. 2

                OLYMPIC PENINSULA REGION

HEAVY RAIN OVER THE SOUTHERN OLYMPICS LAST NIGHT AND TODAY DROVE THE
SKOKOMISH RIVER TO JUST ABOVE FLOOD STAGE EARLY THIS AFTERNOON. THE
RIVER WILL CREST JUST SLIGHTLY ABOVE FLOOD STAGE TONIGHT WITH ONLY
MINOR FLOODING FORECAST.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS...VANS...OR TRUCKS THROUGH FLOODED AREAS...THIS IS 
THE CAUSE OF MOST FLOOD RELATED DEATHS IN WASHINGTON. BE ALERT FOR 
RAPID CHANGES AND MONITOR DEVELOPMENTS BY LISTENING TO NOAA WEATHER 
RADIO OR OTHER LOCAL MEDIA.

&&

WAC045-300918-
/O.EXT.KSEW.FL.W.0020.000000T0000Z-120330T1300Z/
/SRPW1.1.ER.120329T2140Z.120330T0600Z.120330T0806Z.NO/
518 PM PDT THU MAR 29 2012

...FLOOD WARNING EXTENDED UNTIL FRIDAY MORNING...

THE FLOOD WARNING CONTINUES FOR
  THE SKOKOMISH RIVER NEAR POTLATCH
* UNTIL FRIDAY MORNING. 
* AT  5:00 PM THURSDAY THE STAGE WAS 16.6 FEET. 
* FLOOD STAGE IS 16.5 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE TO RISE AND CREST NEAR 16.6 FEET
  AROUND 11 PM THURSDAY. THE RIVER WILL FALL BELOW FLOOD STAGE EARLY 
  FRIDAY MORNING.
* IMPACT...AT 16.5 FEET...THE SKOKOMISH RIVER WILL CAUSE WIDESPREAD 
  FLOODING OF PASTURE LANDS...WITH WATER FLOWING QUICKLY OVER WEST 
  BOURGAULT ROAD AND SKOKOMISH VALLEY ROAD.

$$

WEATHER.GOV/SEATTLE
747 
WGUS86 KSEW 300909
FLSSEW
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
209 AM PDT FRI MAR 30 2012

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN 
WASHINGTON...
  SKOKOMISH RIVER NEAR POTLATCH AFFECTING MASON COUNTY. 
 
.FLOOD BULLETIN NO. 3

                OLYMPIC PENINSULA REGION

THE SKOKOMISH RIVER CRESTED ABOVE FLOOD STAGE LAST NIGHT
AND WILL SLOWLY RECEDE THIS MORNING. THE RIVER IS CURRENTLY
RIGHT BELOW FLOOD STAGE. SHOWERS WILL CONTINUE TODAY BUT
HEAVY RAIN IS NOT FORECAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS...VANS...OR TRUCKS THROUGH FLOODED AREAS...THIS IS 
THE CAUSE OF MOST FLOOD RELATED DEATHS IN WASHINGTON. BE ALERT FOR 
RAPID CHANGES AND MONITOR DEVELOPMENTS BY LISTENING TO NOAA WEATHER 
RADIO OR OTHER LOCAL MEDIA.

&&

WAC045-301300-
/O.CON.KSEW.FL.W.0020.000000T0000Z-120330T1300Z/
/SRPW1.1.ER.120329T2140Z.120330T0215Z.120330T0518Z.NO/
209 AM PDT FRI MAR 30 2012

THE FLOOD WARNING CONTINUES FOR
  THE SKOKOMISH RIVER NEAR POTLATCH
* UNTIL THIS MORNING. 
* AT  1:45 AM FRIDAY THE STAGE WAS 16.4 FEET. 
* FLOOD STAGE IS 16.5 FEET. 
* FELL BELOW FLOOD STAGE LAST NIGHT.
* NO ADDITIONAL FLOODING IS FORECAST.
* FORECAST...THE RIVER FELL BELOW FLOOD STAGE AT 10:18 PM THURSDAY 
  AND WILL CONTINUE TO FALL.  FLOODING WILL CONTINUE IN SOME AREAS 
  UNTIL THE FLOOD WAVE HAS COMPLETELY PASSED DOWNSTREAM.
* IMPACT...AT 15.0 FEET...THE SKOKOMISH RIVER WILL LOCALLY SPILL OVER 
  ITS BANKS INTO LOW AREAS OF THE SKOKOMISH VALLEY.

$$

WEATHER.GOV/SEATTLE
517 
WGUS86 KSEW 301245
FLSSEW
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
545 AM PDT FRI MAR 30 2012

...THE FLOOD WARNING HAS ENDED FOR THE FOLLOWING RIVERS IN 
WASHINGTON...
 
  SKOKOMISH RIVER NEAR POTLATCH AFFECTING MASON COUNTY.
 
.FLOOD BULLETIN NO. 4

                OLYMPIC PENINSULA REGION

HEAVY RAIN HAS ENDED IN THE OLYMPIC MOUNTAINS AND THE
SKOKOMISH RIVER WILL CONTINUE TO RECEDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS...VANS...OR TRUCKS THROUGH FLOODED AREAS...THIS IS 
THE CAUSE OF MOST FLOOD RELATED DEATHS IN WASHINGTON. BE ALERT FOR 
RAPID CHANGES AND MONITOR DEVELOPMENTS BY LISTENING TO NOAA WEATHER 
RADIO OR OTHER LOCAL MEDIA.

&&

WAC045-301315-
/O.CAN.KSEW.FL.W.0020.000000T0000Z-120330T1300Z/
/SRPW1.1.ER.120329T2140Z.120330T0215Z.120330T0518Z.NO/
545 AM PDT FRI MAR 30 2012

THE FLOOD WARNING HAS ENDED FOR
  THE SKOKOMISH RIVER NEAR POTLATCH
* AT  5:30 AM FRIDAY THE STAGE WAS 16.2 FEET. 
* FLOOD STAGE IS 16.5 FEET. 
* FELL BELOW FLOOD STAGE LAST NIGHT.
* FORECAST...THE RIVER FELL BELOW FLOOD STAGE 10:18 PM THURSDAY LAST 
  NIGHT AND WILL CONTINUE TO FALL.
* IMPACT...AT 15.0 FEET...THE SKOKOMISH RIVER WILL LOCALLY SPILL OVER 
  ITS BANKS INTO LOW AREAS OF THE SKOKOMISH VALLEY.

$$

WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this river flood warning went out at Mar 29, 9:00 AM PDT, 50 minutes earlier.

Area forecast discussion, Mar 29, 9:00 AM PDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
900 AM PDT THU MAR 29 2012

.SYNOPSIS...HEAVY SNOW WILL CONTINUE IN THE MOUNTAINS TODAY...ALONG
WITH SHOWERS AND BREEZY CONDITIONS IN THE LOWLANDS IN THE WAKE OF A
STRONG FRONT THAT PASSED EARLY THIS MORNING. ANOTHER FRONT WILL
ARRIVE FRIDAY...AND ANOTHER ABOUT SATURDAY EVENING. THE ACTIVE
PATTERN WILL CONTINUE INTO NEXT WEEK.

&&

.SHORT TERM...WINDS HAVE DIMINISHED AND THE HIGH WIND WARNING FOR
THREE ZONES HAS BEEN ALLOWED TO EXPIRE. BREEZY CONDITIONS WILL
CONTINUE TODAY. RADAR SHOWS MORE OR LESS STEADY RAIN. RAIN WILL
BECOME MORE SHOWERY LATER THIS MORNING. HIGHS TODAY WILL BE 45-50.

SNOW WILL CONTINUE IN THE MOUNTAINS TONIGHT...PROBABLY NOT AT
WARNING RATES...BUT AN ADVISORY IS LIKELY AFTER THE WARNING EXPIRES
THIS EVENING. ANOTHER IMPULSE WILL ENHANCE PRECIPITATION ON FRIDAY
AND BRING MORE BREEZY CONDITIONS. HIGHS FRIDAY COULD BE A FEW
DEGREES HIGHER THAN TODAY.

MODELS AGREE A DEEP LOW WILL FORM OFF THE OREGON COAST SATURDAY AND
TRACK NORTHEAST. MOST RUNS BRING THE LOW RIGHT ACROSS WESTERN
WASHINGTON SATURDAY EVENING. THIS PUTS THE AREA IN COOL NORTHERLY
FLOW SATURDAY WITH LOW SNOW LEVELS. MOS TEMPS SHOW HIGHS AROUND 45
ON SATURDAY. AFTER THE LOW PASSES SATURDAY NIGHT GRADIENTS TIGHTEN
CONSIDERABLY AND MOST AREAS WILL HAVE GUSTY SOUTHWEST WINDS. BURKE

.LONG TERM...PREVIOUS DISCUSSION...BOTH THE GFS AND EURO SHOW A
STRONG PAC SYSTEM APPROACHING THE WA COAST ON MONDAY...POSSIBLY
STALLING INTO TUE. THIS SYSTEM MAY BRING HEAVY PRECIP TO THE REGION
AND POSSIBLE HIGH WIND /COAST AND NORTH INTERIOR/. WILL NEED TO KEEP
AN EYE ON THIS SYSTEM AS IT EVOLVES. LOOKING BEYOND...AN UPPER LEVEL
TROUGH WILL REMAIN OVER THE PAC THROUGH THE REST OF THE FORECAST
PERIOD. THE EXACT DETAILS ARE STILL UNCERTAIN BUT WILL LIKELY SEE A
FEW MORE SHOWERS EACH DAY WITH TEMPS REMAINING BELOW NORMAL. 33

&&

.HYDROLOGY...THE SNOW LEVEL APPEARS TO BE RIGHT AROUND 3000 FEET.
THIS MAKES FLOODING UNLIKELY ON MOST AREA RIVERS. THE SKOKOMISH
RIVER IN MASON COUNTY IS PROBABLY THE ONLY RIVER THAN COULD FLOOD IN
THIS SCENARIO. IT HAS RISEN TO JUST ABOVE 16 FEET BUT HEAVY RAIN IN
THE SOUTHERN OLYMPICS HAS ENDED AND THE RIVER SHOWS SIGNS OF
CRESTING SOON...PROBABLY RIGHT AROUND FLOOD STAGE OF 16.5 FEET.

AFTER THE SYSTEM TONIGHT...MODELS CONTINUE TO SHOW A SERIES OF
WEATHER SYSTEMS MOVING THROUGH THE AREA. THESE ARE MOSTLY RAPID
MOVERS WITH NO LONG LIVED HEAVY QPF EVENTS. IN THIS PATTERN AT MOST
THE SKOKOMISH RIVER COULD FLIRT WITH FLOOD STAGE ON AND OFF. BURKE

&&

.AVALANCHE...THE NEXT WELL ADVERTISED STRONG FRONT IS MOVING ACROSS
THE NORTHWEST THURSDAY MORNING. WINDS AND RAPID HEAVY SNOW LOADING
THURSDAY MORNING AND POSSIBLY THE REMAINDER OF THURSDAY SHOULD BE
PLENTY TO BUILD NEW POTENTIALLY DEEP SLAB LAYERS ON LEE SLOPES AT
HIGHER ELEVATIONS. AN AVALANCHE WARNING IS IN EFFECT FOR THURSDAY.
PLEASE VISIT NWAC.US FOR DETAILS. FERBER

&&

.AVIATION...A LARGE DEEP UPPER TROUGH REMAINS OVER THE NORTHEAST
PACIFIC WITH SOUTHWEST FLOW ALOFT OVER THE PACIFIC NORTHWEST. THE
FRONT THAT MOVED THROUGH WESTERN WASHINGTON EARLY THIS MORNING IS
NOW MOVING NORTHEAST OF THE AREA...BUT MOIST ONSHORE FLOW WILL
CONTINUE TODAY. A WEAKER FRONT WILL MOVE INTO THE FORECAST AREA
TONIGHT.

WIDESPREAD SHOWERS CONTINUE ACROSS WESTERN WASHINGTON THIS MORNING
WITH A MIX OF LOW-END VFR AND MVFR CONDITIONS. THIS WILL BE THE
GENERAL PREVAILING CONDITION THROUGH TONIGHT.

KSEA...SOUTH WIND 8-14 KT WITH OCCASIONAL GUSTS 20 KT THIS
MORNING...EASING TO 6-12 KT.   MCDONNAL

&&

.MARINE...THE STRONG FRONT THAT BROUGHT SOUTHEAST GALES TO MOST OF
THE FORECAST AREA EARLIER THIS MORNING IS MOVING NORTHEAST OF
WESTERN WASHINGTON. WINDS HAVE EASED AND THE GALE WARNINGS WILL END
WITH THE MORNING FORECAST ISSUANCE. SMALL CRAFT ADVISORIES WILL
REMAIN IN EFFECT FOR MUCH OF THE FORECAST AREA.

WEAK HIGH PRESSURE WILL BUILD OVER THE FORECAST AREA FROM THE WEST
THIS AFTERNOON AND EVENING...LIKELY PRODUCING BRIEF MARGINAL SMALL
CRAFT ADVISORY WESTERLIES IN THE CENTRAL STRAIT OF JUAN DE FUCA AND
EAST ENTRANCE...THEN SHIFT EAST OF THE CASCADES TONIGHT. A
RELATIVELY WEAK FRONTAL SYSTEM WILL MOVE INTO THE REGION TONIGHT...
WITH ITS 994 MB SURFACE LOW MOVING FROM THE WASHINGTON OFFSHORE
WATERS NORTHEAST ACROSS VANCOUVER ISLAND FRIDAY MORNING. THIS
FEATURE WILL BRING SMALL CRAFT ADVISORY WINDS TO MOST ZONES.

SURFACE FLOW WILL SWITCH TO NORTHEASTERLY FRIDAY NIGHT...AS THE
SURFACE LOW WITH THE NEXT FRONTAL SYSTEM APPROACHES THE SOUTHERN
OREGON OFFSHORE WATERS. THE LOW WILL TRACK EAST-NORTHEAST ACROSS
WESTERN OREGON INTO EASTERN WASHINGTON. THE LOW WILL WEAKEN AS IT
MOVES INLAND...BUT IT LOOKS INCREASINGLY LIKE IT WILL PRODUCE SOME
RARE NORTHERLY GALES OVER THE WASHINGTON COASTAL WATERS ON SATURDAY.

STRONG ONSHORE FLOW WILL FOLLOW THAT FEATURE ON SATURDAY NIGHT...
WITH WESTERLIES GALES A GOOD BET IN THE CENTRAL STRAIT AND EAST
ENTRANCE AND SMALL CRAFT ADVISORY WINDS ELSEWHERE. ANOTHER VIGOROUS
PACIFIC FRONTAL SYSTEM WILL MOVE THROUGH THE REGION SUNDAY NIGHT AND
MONDAY.

IN ADDITION THE SWELL IS RUNNING 14 TO 17 FT OVER THE COASTAL
WATERS...AND IT WILL BUILD TO NEAR 20 FT ON FRIDAY. I WILL CONSIDER
ISSUING A HIGH SURF ADVISORY FOR THE COAST WITH THE AFTERNOON
PACKAGE.   MCDONNAL

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER STORM WARNING CASCADES AND OLYMPICS TODAY.
     FLOOD WATCH MASON COUNTY TODAY.
PZ...SMALL CRAFT ADVISORY ALL WATERS.
     SMALL CRAFT ADVISORY GRAYS HARBOR FOR ROUGH BAR CONDITIONS.

&&

WWW.WEATHER.GOV/SEATTLE

FOR THE GRAPHICAL AFD VISIT...
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

In the hours before

Local storm report, Mar 29, 8:40 AM PDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
840 AM PDT THU MAR 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 AM     HEAVY RAIN       4 SW MONTESANO          46.97N 123.65W
03/29/2012  M2.19 INCH       GRAYS HARBOR       WA   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL.

&&

GRUB

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 3:20 PM PDTSmall Craft Advisory for Hazardous SeasSEW36 hr

Nearby

River Flood Warnings in Washington, 2012Every river flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.